Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 17, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Dec 22, 2017, 3:50 PM MST for 7 counties in Montana. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2017, 3:50 PM MST (22:50 UTC)
- Expired
- Dec 22, 2017, 11:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 4:48 PM MST | SNOW 5 | 1 Se Polson, MT | |
| Dec 22, 4:52 PM MST | SNOW 7 | Lolo, MT | STILL COMING DOWN HEAVILY. |
| Dec 22, 6:19 PM MST | SNOW 5.6 | 2 Nw Clinton, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
221 WWUS45 KMSO 222250 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 350 PM MST Fri Dec 22 2017 MTZ007-043-231200- /O.UPG.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/ /O.NEW.KMSO.WS.W.0017.171222T2250Z-171223T0600Z/ Butte/Blackfoot Region-Potomac/Seeley Lake Region- 350 PM MST Fri Dec 22 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow, moderate to heavy for brief periods, on top freezing roads will produce treacherous road conditions. Plan on difficult travel conditions. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...I-90 East Missoula to Bearmouth, Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, Macdonald Pass, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ005-231200- /O.UPG.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/ /O.NEW.KMSO.WS.W.0017.171222T2250Z-171223T0600Z/ Missoula/Bitterroot Valleys- 350 PM MST Fri Dec 22 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow, moderate for brief periods, on top of freezing roads will produce treacherous road conditions especially during the evening commute. Plan on difficult travel conditions. Additional snow accumulations of 1 to 2 inches are expected. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ002-230600- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/ West Glacier Region- 350 PM MST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of up to two inches are expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Cold wind chills as low as 20 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ003-230600- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/ Flathead/Mission Valleys- 350 PM MST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of up to two inches are expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ004-230600- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/ Lower Clark Fork Region- 350 PM MST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ IDZ005-006-MTZ006-231200- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- Bitterroot/Sapphire Mountains- 350 PM MST Fri Dec 22 2017 /250 PM PST Fri Dec 22 2017/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM PST/ SATURDAY... * WHAT...Snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 4 to 6 inches are expected. * WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * WHEN...Until 5 AM MST /4 AM PST/ Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ IDZ007-008-231600- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1600Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 250 PM PST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SATURDAY... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of 3 to 5 inches, with localized amounts up to 8 inches, are expected. * WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, Highway 95 Slate Creek to Riggins, and White Bird Grade. * WHEN...Until 8 AM PST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
1 follow-up statement
987 WWUS45 KMSO 230603 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1103 PM MST Fri Dec 22 2017 MTZ005-007-043-231200- /O.EXP.KMSO.WS.W.0017.000000T0000Z-171223T0600Z/ /O.EXA.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/ Missoula/Bitterroot Valleys-Butte/Blackfoot Region- Potomac/Seeley Lake Region- 1103 PM MST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SATURDAY... ...WINTER STORM WARNING HAS EXPIRED... * WHAT...Snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Missoula/Bitterroot Valleys, Butte/Blackfoot Region and Potomac/Seeley Lake Region. * WHEN...Until 5 AM MST /4 AM PST/ Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ002>004-230715- /O.EXP.KMSO.WW.Y.0047.000000T0000Z-171223T0600Z/ West Glacier Region-Flathead/Mission Valleys- Lower Clark Fork Region- 1103 PM MST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY HAS EXPIRED... $$ IDZ005-006-MTZ006-231200- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1200Z/ Northern Clearwater Mountains-Southern Clearwater Mountains- Bitterroot/Sapphire Mountains- 1103 PM MST Fri Dec 22 2017 /1003 PM PST Fri Dec 22 2017/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST /4 AM PST/ SATURDAY... * WHAT...Snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 2 to 4 inches are expected. * WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * WHEN...Until 5 AM MST /4 AM PST/ Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ IDZ007-008-231600- /O.CON.KMSO.WW.Y.0047.000000T0000Z-171223T1600Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 1003 PM PST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SATURDAY... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of 2 to 5 inches are expected. * WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, Highway 95 Slate Creek to Riggins, and White Bird Grade. * WHEN...Until 8 AM PST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 2:29 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 22, 2:29 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
229 PM MST Fri Dec 22 2017
...LIGHT SNOW AND SLICK CONDITIONS TO CONTINUE THROUGH TONIGHT IN
WRN MT...
...GRANGEVILLE, ID SNOW CONTINUES THROUGH TONIGHT...
.DISCUSSION...Light snow showers will continue this evening and
into tomorrow morning as the region is under northwest flow behind
the a recent cold front. East winds will continue around the
Hellgate and Badrock canyons until tomorrow morning. Winter
weather advisories remain out for these impacts in Western
Montana.
The biggest concern for safety remains travel. The cold air and
snow have combined to cause icy conditions on some area roads.
That will continue through this evening, and commuters this
evening should be prepared for a longer commute due to slick
conditions.
The Camas Prairie, Grangeville, and Whitebird hill will have more
snow tonight as the flow turns northerly this evening and upslope
flow enhances the snow fall in these areas. An additional 2 to 4
inches of snow is expected there.
Clearing skies Saturday night will lead into a cold start Sunday
morning with lows dropping below zero across much of the area. The
next widespread light to moderate snow event is set to begin
later Sunday afternoon lasting into Christmas Day. Valley snow
amounts of 2-4 inches (slightly higher across north-central Idaho)
with 6-9 inches for the mountains are expected, thus winter
driving conditions will continue to be a concern for those
traveling.
Next week will feature an active weather pattern, with below
normal temperatures and periodic bouts of snow, even in the
valleys. Forecast models vary considerably on the details and
timing but wintry weather is here to stay.
&&
.AVIATION...Low to mid clouds and snow showers will continue
through the evening. Conditions will improve tonight at KGPI,
while ceiling and visibility restrictions will continue to be an
issue at KBTM, KMSO, and KSMN through the night.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 5 AM MST Saturday
Missoula/Bitterroot Valleys.
Winter Weather Advisory until 11 PM MST this evening
Flathead/Mission Valleys.
Winter Weather Advisory until 11 PM MST this evening West
Glacier Region.
Winter Weather Advisory until 5 AM MST Saturday
Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 5 AM MST Saturday Butte/Blackfoot
Region...Potomac/Seeley Lake Region.
Winter Weather Advisory until 11 PM MST this evening Lower Clark
Fork Region.
ID...Winter Weather Advisory until 8 AM PST Saturday Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
Winter Weather Advisory until 4 AM PST Saturday Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&In the hours before
Local storm report, Dec 22, 11:15 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1115 AM MST FRI DEC 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SNOW 2 WSW COLUMBIA FALLS 48.37N 114.21W
12/22/2017 M7.0 INCH FLATHEAD MT TRAINED SPOTTER
&&Local storm report, Dec 22, 3:29 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MST FRI DEC 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 4 NNE LOLO 46.81N 114.05W
12/22/2017 M5.0 INCH MISSOULA MT NWS EMPLOYEE
&&Nearby
Winter Storm Warnings in Montana, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.